Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 4:41 AM CST for Shelby County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 4:41 AM CST (10:41 UTC)
- Expired
- Mar 1, 2017, 5:15 AM CST
- In force
- 34 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Shelby County, TN
The radar
The Memphis radar (KNQA), 13 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 3:03 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.7 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
092
WUUS54 KMEG 011041
SVRMEG
TNC157-011130-
/O.NEW.KMEG.SV.W.0028.170301T1041Z-170301T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
441 AM CST WED MAR 1 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northern Shelby County in west Tennessee...
* Until 530 AM CST
* At 440 AM CST, severe thunderstorms were located along a line
extending from near Jennette to near Munford, moving southeast at
30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bartlett, Millington, Meeman Shelby Forest State Park, Memphis,
Lakeland, Ellendale, Downtown Memphis, Frayser, Barretville,
Griffin Corner, Woodstock, Redwood, Rosemark, Locke, Sloanville,
Elmore Park, Brunswick, Raleigh, Gilestown and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a storm shelter or
small interior room.
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
A tornado watch remains in effect until 800 AM CST for eastern
Arkansas...and western and west Tennessee.
LAT...LON 3531 9011 3535 9011 3538 9007 3540 9004
3540 9001 3538 8978 3540 8977 3541 8973
3538 8969 3517 8978 3512 9008 3514 9006
3517 9011 3521 9007 3523 9008 3525 9011
3525 9014 3528 9017
TIME...MOT...LOC 1040Z 302DEG 27KT 3513 9050 3548 8987
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
886
WWUS54 KMEG 011115
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
515 AM CST WED MAR 1 2017
TNC157-011125-
/O.CAN.KMEG.SV.W.0028.000000T0000Z-170301T1130Z/
Shelby TN-
515 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHELBY COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A tornado watch remains in effect until 800 AM CST for eastern
Arkansas...and western and west Tennessee.
LAT...LON 3531 9011 3535 9011 3538 9007 3540 9004
3540 9001 3538 8978 3540 8977 3541 8973
3538 8969 3517 8978 3512 9008 3514 9006
3517 9011 3521 9007 3523 9008 3525 9011
3525 9014 3528 9017
TIME...MOT...LOC 1114Z 302DEG 27KT 3499 9023 3534 8960
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:41 AM CST, 2 hours earlier.
Area forecast discussion, Mar 1, 2:41 AM CST, 2 hours before
Area Forecast Discussion National Weather Service Memphis TN 241 AM CST Wed Mar 1 2017 .DISCUSSION... Skies are cloudy across the forecast area early this morning with temperatures ranging from the upper 60s to lower 70s. A cold front currently extends from northeast Illinois through northwest Arkansas and into central Texas. Some areas of thunderstorms have developed ahead of the front with some thunderstorms currently over north central into western Arkansas. Some of these thunderstorms have been severe and a new Tornado Watch which should cover most of the forecast area should be issued before 4 AM. As the cold front moves east today thunderstorms will move through the forecast area. Damaging winds and large hail will be the main threats but tornadoes are also possible. Most of the thunderstorms should be out of the forecast area by this afternoon. Temperatures will remain on the warm side today with highs from the upper 60s to mid 70s. The cold front will be east of the region tonight with high pressure moving into the central plains. Cooler and drier air will move into region with lows Thursday morning in the mid to upper 30s. Thursday will be a sunny day as the surface high settles into Oklahoma. Temperatures will be close to normal levels with highs in the upper 50s to lower 60s. The surface high will be close to the forecast area Thursday night which will allow temperatures to drop a little lower than tonight. Lows Friday morning will be in the low to mid 30s. Friday will be the coolest day of the forecast period as the high remains just west of the area. Highs on Friday will be in the low to mid 50s. By Friday night, the surface high will be east of the region which will allow winds to shift to the south. This will bring milder air back into the region so temperatures will not be as chilly Saturday morning. The warming trend will continue for much of the weekend as temperatures return to above normal levels. Moisture will start to return to southern sections of the forecast area by Sunday with some isolated showers possible. The chance of rain will increase some on Sunday night as another cold front will move into the plains. This cold front will move quickly into Arkansas by Monday morning and through the forecast area Monday night. This will mean showers and thunderstorms are expected to develop ahead of the front and move through the region both Monday and Monday night. The cold front should be just south of the forecast area on Tuesday with some additional thunderstorms possible. Temperatures should remain above normal for Monday and Tuesday. ARS && .AVIATION... 06z TAFs VFR weather outside of convection...with model guidance indicating a slower passage of the approaching cold front. Adjusted timing accordingly. Gusty south to southwest winds will continue overnight...then veering west and northwest after passage. Winds will diminish significantly by sunset. Low level wind shear potential through the first 6-8 hours of the period. Worst cigs expected at TUP. Expect stronger wind gusts in convection. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 314 AM CST Wed Mar 1 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 314 AM CST Wed Mar 1 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an enhanced risk for severe thunderstorms this morning across all of west Tennessee and for much of north Mississippi. A slight risk for severe thunderstorms will exist for the remainder of the Mid-South. The primary severe weather threats will include damaging winds and large hail although a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday North Mississippi and west Tennessee will likely experience elevated levels of wild fire danger Thursday and Friday, due to low relative humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this morning.
In the hours before
Local storm report, Mar 1, 4:11 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
411 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND GST 2 N WEINER 35.65N 90.90W
03/01/2017 M59 MPH POINSETT AR PUBLIC
MEASURED ON A WEATHER STATION
&&
ARSLocal storm report, Mar 1, 4:12 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG IMBODEN 36.20N 91.18W
03/01/2017 LAWRENCE AR PUBLIC
A U-HAUL TRAILER WAS BLOWN DOWN
&&
ARSLocal storm report, Mar 1, 4:32 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM NON-TSTM WND DMG 4 NW BAY 35.78N 90.60W
03/01/2017 CRAIGHEAD AR BROADCAST MEDIA
TWO 18 WHEELERS WERE BLOWN OVER...ONE IN EACH LANE ON
INTERSTATE 555 BETWEEN JONESBORO AND BAY.
&&
JOHNSONLocal storm report, Mar 1, 4:36 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND GST MALDEN 36.60N 89.99W
03/01/2017 M61 MPH DUNKLIN MO AWOS
&&
JOHNSONLocal storm report, Mar 1, 4:37 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST CORNING 36.41N 90.59W
03/01/2017 M58.00 MPH CLAY AR AWOS
WIND GUST MEASURED AT CORNING AIRPORT
&&
JOHNSONLocal storm report, Mar 1, 4:41 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
03/01/2017 LAWRENCE AR PUBLIC
TREES AND POWER LINES DOWN AT WILLIAMS BAPTIST COLLEGE
&&
ARSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:17 PM CST | Severe Thunderstorm Warning | MEG | Obion, Weakley | 28 min |
| Feb 28, 10:22 PM CST | Tornado Warning | MEG | Obion, Weakley | 23 min |
| Mar 1, 4:24 AM CST | Tornado Warning | MEG | Dyer, Lauderdale, Tipton | 51 min |
| Mar 1, 4:36 AM CST | Severe Thunderstorm Warning | MEG | Lake, Obion | 39 min |
| Mar 1, 4:43 AM CST | Tornado Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Tipton | 47 min |
| Mar 1, 5:07 AM CST | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Haywood, Madison, Weakley | 38 min |
| Mar 1, 5:24 AM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson, Henry | 51 min |
| Mar 1, 6:42 AM CST | Special Weather Statement | MEG | Fayette | 33 min |
| Mar 1, 6:53 AM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 34 min |
| Mar 1, 6:54 AM CST | Severe Thunderstorm Warning | MEG | Shelby | 22 min |
| Mar 1, 7:11 AM CST | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Tipton | 14 min |
| Mar 1, 7:20 AM CST | Severe Thunderstorm Warning | MEG | Chester, McNairy | 28 min |
| Mar 1, 8:47 AM CST | Special Weather Statement | MEG | Fayette | 13 min |
| Mar 1, 9:21 AM CST | Special Weather Statement | MEG | Hardin | 24 min |
| Mar 1, 10:10 AM CST | Severe Thunderstorm Warning | MEG | Hardin | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.